Period & Vaginal Irritation Issues

Published: January 17, 2018
Dear TeenHealthFX,
What is wrong with me? I recently got back with my husband In November and we were separated for 3 years. He claims he had no sexual contact with anyone and I didn’t bother to interrogate for the sake of our relationship. Yet I did have several boyfriends while I was Seperated. My period from November was normal but at the end of the month I got the flu and was on all sorts of medication and I started Spotting and having brown discharge. On December my period was 12 days late. The brown/bloody discharge or spotting kept on going and is currently going on an off its here a few days and leaves a few Days I just don’t know how to deal with this situation although I am currently trying to get insurance to have a Pap smear. My last years pap was normal. Also I have sex with my husband and when he finishes and we try again my vagina starts burning really bad and it hurts and I have also noticed some spots on my outer labia and butt they are not raised or bumps yet they just look like skin colored polka dots and are about 6 of them should I be worried?
Signed: Period & Vaginal Irritation Issues

Dear Period & Vaginal Irritation Issues,

First, TeenHealthFX would like to begin by stating that we recommend all sexually active teenagers use condoms every time they have sexual intercourse. Condoms are the only form of birth control that protect from sexually transmitted infections, and should be used in addition to another form of birth control for best protection.    

Secondly, you described that you did not ask your husband about his sexual history in order to avoid conflict. While TeenHealthFX can understand that it may be uncomfortable to have this discussion, it is also important to protect your sexual health. FX encourages both you and your husband to get tested for sexually transmitted infections. In a healthy relationship, you can talk about anything, including getting tested. For discussion suggestions, TeenHealthFX recommends reading Planned Parenthood's resource: How do  I talk with my partner about STD testing?   

Further, your period has been irregular. This irregularity may be due to several reasons, including yet not limited to:

  • Medicines, such as birth control
  • Weight loss or gain
  • Increased exercise
  • Emotional stress 
  • Illness  

 

Moreover, you expressed symptoms of vaginal spotting and brown discharge. It is important note that,  these are common menstrual cycle symptoms. Specifically, brown discharge often occurs either a few days before or after your period, or during ovulation (typically occurs two weeks after your period begins). However, if this brown discharge persists for several days, and/or becomes heavier in flow, this may indicate a health issue, and thus, it is critical to schedule an appointment with your physician and/or gynecologist.  

To continue, you stated that you experience pain during/after sexual intercourse. There are several reasons why this pain may occur, including yet not limited to:

  • History of sexual trauma/abuse 
  • Hormonal changes 
  • Menstruation
  • Sexually transmitted infection(s)
  • Sexual response problems (Ex: lack of desire and/or psychological issues) 
  • Vaginal irritation/dryness (May occur due to lack of lubrication) 
  • Yeast Infection (Women may experience vaginal infections as a result of consuming certain antibiotics. Being that you were taking multiple medications to treat your flu, TeenHealthFX suggests that you contact your doctor who prescribed these medications, and describe the symptoms you have been experiencing, in order to ensure that this pain and irritation does not persist and/or worsen.)
  • More serious causes may include: endometriosis, pelvic inflammatory disease, uterine prolapse, retroverted uterus, uterine fibroids, cystitis, irritable bowel syndrome, hemorrhoids and ovarian cysts. 

 

In order to avoid future pain, TeenHealthFX suggests that you stop engaging sexual intercourse with your husband until you are able to meet with a physician and/or gynecologist.  

Further, you described symptoms of skin colored bumps on your labia and anus. Being that FX cannot conduct a proper diagnosis, we once again recommends scheduling an appointment with your doctor and/or gynecologist. Possible causes of these bumps include, yet are not limited to: 

  • Genital warts  
  • Sexually transmitted infection(s)
  • Irritation from shaving: If you choose to shave your genital and anal areas, TeenHealthFX suggests using a safe, effective razor, soap and/or gel, and warm water. Further, shave slowly and gently, and be sure to replace razors often. Lastly, when you are finished shaving, use a lotion recommend by your doctor to stop skin from drying out. All of these practices will help to reduce irritation caused by shaving.)  

 

Lastly, you expressed interested in undergoing a pap smear. This being so, FX suggests scheduling an appointment with your physician and/or gynecologist. You should come to this visit prepared with questions and a list of symptoms you have been experiencing.  

If you don't have a doctor and live in northern New Jersey, you can call the Adolescent/Young Adult Center for Health at 973-971-5199 for an appointment with an adolescent medicine specialist or contact your local teen health center or Planned Parenthood. A Planned Parenthood health center is a good option if you have concerns about cost or confidentiality issues.  

FX recommends the following resources for additional information: 

Signed: TeenHealthFX

Ratings